Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 121, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 17, 2003, 4:49 PM MDT for Golden Valley County, North Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2003, 4:49 PM MDT (22:49 UTC)
- Expired
- Jul 17, 2003, 5:30 PM MDT
- In force
- 41 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Golden Valley County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 2:05 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.8 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
327 WUUS53 KBIS 172249 SVRBIS NDC033-172330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 449 PM MDT THU JUL 17 2003 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 530 PM MDT * AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF GOLVA...OR ABOUT 47 MILES NORTHWEST OF BOWMAN...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GOLVA AT 500 PM MDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4676 10424 4657 10422 4664 10362 4679 10365 $$ JENSEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:00 PM MDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jul 17, 1:00 PM MDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 200 PM CDT THU JUL 17 2003 UPPR LVL HIGH PRESSURE REMAINS ENTRENCHED ACROSS THE FOUR CORNERS AREA...WHILE FAST WESTERLY FLOW CONTINUES TO PROVIDE A CONVEYER BELT OF WEAK S/W ENERGY TO THE REGION. LATEST SFC OBS SHOW A MYRIAD OF BNDRYS EXISTING ACROSS THE NORTHERN PLAINS...WITH SATELLITE PICS INDICATING A SMATTERING OF OUTFLOW BNDRYS AS WELL. THESE FACTORS WILL CONTINUE TO MAKE CHANCES FOR TSTMS...THEIR COVERAGE AND INTENSITY..THE MAIN FCST CONCERN. WE WILL RELY MORE ON MESOANALYSIS AND CONSISTENCY THAN NUMERICAL GUIDANCE SINCE NEITHER THE ETA OR GFS HAVE TOTALLY CAUGHT THE SITUATION AT HAND...THOUGH ADMITTEDLY THE GFS SEEMS TO HAVE A BETTER HANDLE THAN THE ETA. LOW LVL ESE FLOW HAS CONTINUED TO TRANSPORT INCREASING LOW LVL MOISTURE INTO THE NORTHERN PLAINS...WITH TDS INTO THE 60S COMBINING WITH SOLAR INSOLATION TO CAUSE SBCAPE VALUES OF 2500 TO 3500 J/KG IN THE SW PART OF THE STATE. MEANWHILE...ELEVATED CONVECTION WHICH HAS PERSISTED TDY FURTHER NORTH AND EAST HAS LIKELY BEEN INGESTING SOME OF THE ELEVATED INSTABILITY TO ITS W/SW. WHILE THERE DOES NOT APPEAR TO BE ANY SIG S/WS TO MOVE INTO THE AREA YET THIS AFT...EXPECT CONTINUING HEATING AND SFC CONVERGENCE TO INITIATE ADDITIONAL STORMS TO OUR WEST AS CIN CONTINUES TO ERODE...POSSIBLY AS FAR EAST AS AS THE MT/ND BORDER. GIVEN AFOREMENTIONED INSTABILITY AND 0 TO 6 KM BULK SHEAR VALUES OF 30 TO 40 KTS...IF STORMS ARE ABLE TO FORM THEY MAY ROTATE AND BECOME SVR. EVEN IF THIS DOES NOT OCCUR...CONVECTION WHICH FORMS ON THE HIGHER TERRAIN WILL LIKELY MAKE ITS WAY INTO THE STATE LATER TONIGHT...THOUGH LIKELY IN A WEAKER MANNER CONSIDERING LACK OF A STRONG LLJ. THE BROKEN RECORD WILL LIKELY CONTINUE PLAYING FRIDAY...WITH CONTINUED HIGH LOW LVL MOISTURE CONTENT AND PLENTIFUL STEEP MID LVL LAPSE RATES AGAIN CONTRIBUTING TO STRONG...BUT INITIALLY CAPPED...INSTABILITY. MUCH LIKE THE PAST FEW DAYS...IF UPDRAFTS ARE ABLE TO BREACH THE CAP...EXPLOSIVE TSTM DVLPMNT MAY OCCUR. STILL...THERE DOES NOT APPEAR TO BE ANY MAJOR DYNAMICS AVAILABLE...SO COVERAGE OF STORMS WILL BE SCATTERED AT MOST. ON SATURDAY...THE CHANCE OF STORMS WL CONTINUE AS THE SFC LOW MOVES THROUGH...LIKELY MORE AT THE SPEED THE GFS SHOWS THAN THE ETA DOES. LOOKING AHEAD...MEDIUM RANGE GUIDANCE IS IN EXCELLENT AGREEMENT ON UPPR FLOW TURNING NW BY EARLY NEXT WEEK...THEN REBUILDING THE UPPR RIDGE INTO THE AREA BY LATE WEEK. THE END RESULT WILL BE A MAINLY DRY FCST WITH TEMPS ONCE AGAIN WARMING TO SUMMERLIKE LVLS. BIS...NONE. SCHULTZ/TWH
Hazardous weather outlook, Jul 17, 3:00 AM MDT, 13 hours 49 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-180900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 400 AM CDT THU JUL 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF STRONG TO SEVERE THUNDERSTORMS TONIGHT. SOME STORMS MAY CONTAIN VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON FRIDAY NIGHT. THE POSSIBILITY EXISTS FOR SOME OF THESE STORMS TO PRODUCE VERY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND FRIDAY NIGHT. SHULZ
In the hours before
Special weather statement, Jul 17, 11:25 AM MDT, 5 hours 24 minutes before
NDZ009-017-171925- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1226 PM CDT (1126 AM MDT) THU JUL 17 2003 A LINE OF THUNDERSTORMS STRETCHING FROM NEAR CULBERTSON MONTANA TO MANDAREE WILL MOVE EAST ACROSS MCKENZIE AND SOUTHERN WILLIAMS COUNTIES THIS AFTERNOON. THE STRONGEST THUNDERSTORMS ARE STILL LOCATED IN RICHLAND COUNTY IN MONTANA. FREQUENT CLOUD TO GROUND LIGHTNING... WIND GUSTS TO 40 MPH... PEA SIZE HAIL AND BRIEF PERIODS OF MODERATE RAINFALL CAN BE EXPECTED WITH THE STRONGEST STORMS. THOMSON
Local storm report, Jul 17, 12:11 PM MDT, 4 hours 38 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
111 PM CDT THU JUL 17 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0106 PM 10 W LINTON ND 1 INCH HAIL
07/17/03 EMMONS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NNNNSpecial weather statement, Jul 17, 1:27 PM MDT, 3 hours 22 minutes before
NDZ009-017-172125- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 227 PM CDT (127 PM MDT) THU JUL 17 2003 A LINE OF SHOWERS AND THUNDERSTORMS PERSISTS ALONG AND SOUTH OF THE MISSOURI RIVER THIS AFTERNOON...AFFFECTING EXTREME SOUTHERN WILLIAMS COUNTY AND THE NORTHERN HALF OF MCKENZIE COUNTY. AT 225 PM CDT (125 PM MDT) THE STRONGEST STORM WAS LOCATED ON THE STATE LINE NEAR FAIRVIEW. CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...WIND GUSTS TO 45 MPH AND BRIEF PERIODS OF MODERATE RAIN ARE POSSIBLE WITH THE STRONGER STORMS. THOMSON
Special weather statement, Jul 17, 3:17 PM MDT, 1 hour 32 minutes before
NDZ017-172215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 416 PM CDT (316 PM MDT) THU JUL 17 2003 ...SEVERE THUNDERSTORM WATCH UNTIL 900 PM CDT (800 PM CDT)... AT 415 PM CDT (315 PM MDT) SHOWERS AND THUNDERSTORMS CONTINUED ACROSS MOST OF MCKENZIE COUNTY. LOCAL RADAR INDICATED THAT THE STRONGEST STORM WAS IN RURAL SOUTHWEST MCKENZIE COUNTY...ABOUT 46 MILES SOUTH OF WILLISTON. AT THIS TIME NONE OF THESE STORMS ARE SEVERE...BUT PERIODS OF HEAVY RAIN...CLOUD TO GROUND LIGHTNING... WIND GUSTS TO 40 MPH AND PEA SIZE HAIL CAN BE EXPECTED. THOMSON
Local storm report, Jul 17, 4:20 PM MDT, 29 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
520 PM CDT THU JUL 17 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM 3 NW FAIRFIELD ND 1 INCH HAIL
07/17/03 BILLINGS REPORTED BY STORM
SPOTTER. MOSTLY PEA
SIZED HAIL.
NNNNThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:19 AM MDT | Severe Thunderstorm Warning | BIS | Dunn | 56 min |
| Jul 17, 12:08 PM MDT | Severe Thunderstorm Warning | BIS | Emmons | 67 min |
| Jul 17, 5:32 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley, Slope | 58 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.